MAUDE Adverse Event Report: PHILIPS MEDICAL SYSTEMS FETAL SPIRAL ELECTRODE

PHILIPS MEDICAL SYSTEMS FETAL SPIRAL ELECTRODE
Model Number 989803137631
Medical Device Problem Codes Insufficient Device Problem Information (3190); Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes Needle Stick/Puncture (2462); Insufficient Information (4580)
Date of Event 08/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Philips is in the process of obtaining additional information regarding the reported event and the investigation is ongoing.A follow-up report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that the fetal spiral electrodes caused serious lesions to patients.Medical staff's referring to lesions which required surgical treatments and are reporting a removal difficulty.The device was in use on a patient.There was patient harm reported.
 
Event or Problem Description
It was reported that the fetal spiral electrodes caused serious lesions to patients.Medical staff's referring to lesions which required surgical treatments and are reporting a removal difficulty.The device was in use on a patient.There was patient harm reported.During the last stage of labor, an electrode was applied through fetal scalp to record the fetal heartbeat.At birth, moment when with a simple electrode¿s rotation this should have been removed, they realized electrode penetrated abnormally and potentially in a dangerous way into newborn¿s scalp (potential risk of meningeal puncture).Electrode has been placed at 7:40am and newborn was born at 8:05am for a total of 25 mins¿ application.Incident required scalp incision to remove device and subsequentially sutures¿ application.After fetal scalp electrode¿s surgical removal, patient received antibiotic therapy ev with ampicillin and netylmycin for 5 days and was discharged on (b)(6) 2022.Wound, during discharge, was already healing.On (b)(6) 2022 during an outpatient checkup, head injury appeared dry without edema and without erythema.Solution was electrode removal through surgical incision.Part wasn¿t replaced nor credit has been dispensed.
 
Additional Manufacturer Narrative
Visual inspection of the device found that the medical facility was using a device that facilities had been notified to cease use in december 2022.This issue has been addressed with the manufacturer.The cause of the reported problem was the extraction of the electrode that left a lesion on the patient.The customer stated that the device was removed through a surgical incision and the newborn received sutures to repair the lesion.It was confirmed that the patient¿s lesion was already showing signs of healing upon discharge from the facility.

Brand Name
FETAL SPIRAL ELECTRODE
Common Device Name
FETAL SPIRAL ELECTRODE
Manufacturer (Section D)
PHILIPS MEDICAL SYSTEMS
3000 minuteman rd
andover MA 01810
Manufacturer (Section G)
PHILIPS MEDICAL SYSTEMS
3000 minuteman rd
andover MA 01810
Manufacturer Contact
hisham alzayat
3000 minuteman rd
andover, MA 01810
6172455900
MDR Report Key15519783
Report Number1218950-2022-00899
Device Sequence Number6028787
Product Code HGP
UDI-Device Identifier20884838007431
UDI-Public20884838007431
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K030691
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number989803137631
Device Catalogue Number989803137631
Device Lot Number220014
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2022
Supplement Date Received by Manufacturer12/29/2022
05/08/2023
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date01/16/2023
05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight3 KG